Two more drugs investigated for possible role in deadly meningitis outbreak
WTMJ News Team
MILWAUKEE- The FDA is looking into two more drugs that may be connected to the deadly meningitis outbreak nationwide.
One is a steroid called triamcinolone acetonide and another is a product used during heart surgery. The drugs come from the same company, New England Compounding Center, that distributed several steroids suspected of sickening hundreds of people across several states.
State health officials say "a patient with possible meningitis potentially associated with epidural injection of an additional NECC product, triamcinolone acetonide, has been identified through active surveillance and reported to FDA."
Additionally, "two transplant patients with Aspergillus fumigatus infection who were administered NECC cardioplegic solution during surgery have been reported."
The agency said it is still investigating. "FDA has not confirmed that these three infections were, in fact, caused by an NECC product," it said.
The CDC says that 15 people have died from the steroid injections that were supposed to ease back pain. The CDC is investigating 214 cases across 15 states -- including Minnesota, Illinois, Michigan, Indiana and Ohio.
The signs and symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, photophobia (sensitivity to light) and altered mental status. Symptoms for other possible infections may include fever; swelling, increasing pain, redness, warmth at injection site; visual changes, pain, redness or discharge from the eye; chest pain, or drainage from the surgical site (infection within the chest).